Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS San Angelo, TX

April 16, 2016Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 16, 2016, 9:38 PM CDT for Fisher County, Nolan County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2016, 9:38 PM CDT (02:38 UTC)
Expired
Apr 17, 2016, 12:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 107 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 9:40 PM CDTFLASH FLOOD8 Sw Roby, TXEIGHT TO 10 INCHES OF WATER WAS OVER THE ROAD ON FM419.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WGUS54 KSJT 170238
FFWSJT
TXC151-353-170530-
/O.NEW.KSJT.FF.W.0001.160417T0238Z-160417T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
938 PM CDT SAT APR 16 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1230 AM CDT
    
* AT 936 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS IMMINENT OR
  OCCURRING. THE WARNED AREA HAS RECEIVED 3 TO 5 INCHES OF RAINFALL
  AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SWEETWATER...ROSCOE...ROBY...WASTELLA...HOBBS...LONGWORTH...SYLVESTER...
  MCCAULLEY...CAPITOLA...GANNON...BUSBY...I-20 NEAR THE NOLAN-
  MITCHELL COUNTY LINE...US-180 NEAR THE FISHER-
  SCURRY COUNTY LINE AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    US 180 CROSSING 7 MILES WEST OF ROBY...
    IH 20 FRONTAGE ROADS CROSSING PLUM CREEK...
    IH 20 FRONTAGE ROADS CROSSING SWEETWATER CREEK...
    IH 20 FRONTAGE ROADS CROSSING BITTER CREEK AND
    COUNTY ROAD 108 CROSSING KILDOOGAN CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3281 10018 3249 10028 3240 10066 3279 10066

$$

DANIELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 3:23 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 16, 3:23 PM CDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
323 PM CDT SAT APR 16 2016

.SHORT TERM...
(Tonight and Sunday)

Not much else needs to be said about the possibilities of severe
weather and very heavy rainfall over the next 24 hours. Forecasts
remains largely intact. Latest QPF from WPC has shifted the heavy
rainfall axis into West Central Texas for tonight and continues it
into at least the southeast sections of the area through Sunday
morning. Coordinated with Forth Worth and San Antonio and added the
counties from San Saba and McCulloch down to Junction and Mason into
the Flash Flood Watch. Still appears that widespread 2-4 inch rain
totals can be expected, but the exact locations remains a little
uncertain. At this point, the main question still concerns the
formation and movement of the convectively induced cold pool. The
faster it moves, the less rainfall any one area will receive. At
this point, and considering the expected individual cell motion is
almost due north, expect a cold pool to move slowly east.

Some clearing has created an axis of better instability across the
western Concho Valley westward into the Permian Basin and Trans
Pecos. This will be the primary storm initiation location later
today.

07

LONG TERM...
(Sunday night through next Saturday)

The center of upper low will meander over the central Rockies
Sunday night into Monday. A couple of embedded disturbances will
move around the southeastern periphery of this system and into
Texas. The cold frontal boundary will get somewhat of a
reinforcement Sunday night and push southeast out of our area.
Based on these indications and where the better moisture will be
located, we are carrying the highest PoPs across our far eastern
counties Sunday night, and across the southeastern part of our
area on Monday. Mostly cloudy skies should prevail Sunday night
and Monday, although some decrease in cloud cover is possible
across the western part of our area.

West Central Texas will have some rain chance through the remainder
of the work week. The weakened upper low is progged to eventually
move east across Nebraska Tuesday night and Wednesday, and into the
Midwest by Thursday. The flow aloft will be generally from the west
over our area Tuesday and Wednesday, and from the northwest on
Thursday. Could have a few weak embedded disturbances moving
through, and a backdoor cold front may enter our area on Thursday.
With sufficient moisture and increased instability, isolated to
scattered showers and thunderstorms will be possible. Temperatures
will be warmer, and highs are expected to be in the 80s across
increasing parts of our area as the week progresses.

19

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  72  54  72 /  90  80  50  30
San Angelo 	 61  73  57  73 /  90  70  40  40
Junction 	 64  74  60  73 /  70  80  70  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Sunday
evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Flash Flood Watch from Sunday morning through Sunday evening for
Kimble-Mason-McCulloch-Menard-San Saba.

&&
Hazardous weather outlook, Apr 16, 2:37 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 PM CDT SAT APR 16 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
237 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BECOME
MORE WIDESPREAD OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LEVELS...WITH THE MAIN THREATS OF LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A POTENTIAL FOR AN ISOLATED TORNADO OR TWO.
AS THE STORMS BECOME MORE WIDESPREAD..THEY WILL PRODUCE VERY HEAVY
RAINFALL. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE
POSSIBILITY OF WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORMS WILL CONTINUE INTO SUNDAY AS WELL...WITH THE HEAVIEST
RAIN SHIFTING EAST INTO THE HEARTLAND AND NORTHWEST HILL COUNTRY.
THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON
AND TONIGHT.

In the hours before

Special weather statement, Apr 16, 4:48 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT SAT APR 16 2016

TXZ049-054-162215-
FISHER TX-NOLAN TX-
448 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FISHER AND
NORTHWESTERN NOLAN COUNTIES UNTIL 515 PM CDT...

AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY VIEW...
OR NEAR COLORADO CITY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WASTELLA AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CAPITOLA...GANNON...
BUSBY...I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE...US-
180 NEAR THE FISHER-SCURRY COUNTY LINE AND US-84 NEAR THE NOLAN-
FISHER COUNTY LINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3252 10031 3236 10066 3286 10066 3295 10064
TIME...MOT...LOC 2148Z 218DEG 13KT 3244 10078

DANIELS
Local storm report, Apr 16, 5:49 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FUNNEL CLOUD     6 N ROSCOE              32.53N 100.54W
04/16/2016                   FISHER             TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1600045

PM
Local storm report, Apr 16, 5:58 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             8 NW ROSCOE             32.53N 100.64W
04/16/2016  E0.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600046

PM
Special weather statement, Apr 16, 6:53 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT SAT APR 16 2016

TXZ076-170030-
CROCKETT TX-
653 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROCKETT COUNTY
UNTIL 730 PM CDT...

AT 653 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCCAMEY...
MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CROCKETT COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3108 10166 3099 10211 3100 10212 3099 10214
      3101 10217 3102 10218 3101 10219 3103 10220
      3103 10228 3107 10233 3107 10234 3109 10236
TIME...MOT...LOC 2353Z 234DEG 37KT 3108 10225
Special weather statement, Apr 16, 7:14 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT SAT APR 16 2016

TXZ049-098-113-170100-
JONES TX-FISHER TX-HASKELL TX-
714 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...
NORTHEASTERN FISHER AND NORTHWESTERN JONES COUNTIES UNTIL 800 PM
CDT...

AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MCCAULLEY...OR
9 MILES SOUTHWEST OF HAMLIN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEINDA AROUND 730 PM CDT.
  HAMLIN AROUND 735 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TUXEDO AND HITSON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3297 9976 3271 10026 3281 10038 3296 10032
      3296 9999 3304 9999
TIME...MOT...LOC 0013Z 232DEG 28KT 3279 10025
Special weather statement, Apr 16, 8:45 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT SAT APR 16 2016

TXZ054-064-065-071-072-170230-
STERLING TX-COKE TX-TOM GREEN TX-NOLAN TX-IRION TX-
845 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING...
NORTHWESTERN TOM GREEN AND NORTHWESTERN IRION COUNTIES UNTIL 930 PM
CDT...

AT 843 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 16 MILES NORTHWEST OF STERLING CITY TO 35 MILES
WEST OF SAN ANGELO...AND MOVING EAST AT 35 TO 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SILVER AROUND 925 PM CDT.
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA AND SANCO AROUND
  930 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE US-87 NEAR THE COKE-
TOM GREEN COUNTY LINE AND THE INTERSECTION OF HIGHWAY 158 AND RANCH
ROAD 2059.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3201 10127 3209 10124 3210 10044 3153 10067
      3140 10127
TIME...MOT...LOC 0143Z 278DEG 36KT 3205 10119 3151 10141

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:13 PM CDTSevere Thunderstorm WarningSJTCrockett32 min
Apr 16, 7:14 PM CDTSpecial Weather StatementSJTJones46 min
Apr 16, 8:18 PM CDTTornado WarningSJTFisher, Nolan42 min
Apr 16, 8:35 PM CDTSevere Thunderstorm WarningSJTIrion27 min
Apr 16, 8:45 PM CDTSpecial Weather StatementSJTCoke, Sterling45 min
Apr 16, 8:57 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green33 min
Apr 16, 8:59 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan46 min
Apr 16, 9:06 PM CDTAreal Flood AdvisorySJTFisher, Nolan3 hr
Apr 16, 9:33 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green27 min
Apr 16, 9:46 PM CDTSpecial Weather StatementSJTFisher59 min
Apr 16, 9:49 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green26 min
Apr 16, 10:14 PM CDTSpecial Weather StatementSJTCoke46 min
Apr 16, 10:19 PM CDTSpecial Weather StatementSJTNolan56 min
Apr 16, 10:26 PM CDTFlash Flood WarningSJTCrockett, Irion, Sterling, Tom Green3 hr
Apr 16, 10:38 PM CDTSpecial Weather StatementSJTIrion52 min
Apr 16, 11:17 PM CDTSpecial Weather StatementSJTJones, Nolan, Taylor58 min
Apr 16, 11:21 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green39 min
Apr 16, 11:41 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
Apr 16, 11:47 PM CDTSpecial Weather StatementSJTRunnels43 min
Apr 16, 11:51 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
Apr 17, 12:00 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor45 min
Apr 17, 12:01 AM CDTSpecial Weather StatementSJTTom Green29 min
Apr 17, 12:36 AM CDTAreal Flood AdvisorySJTCoke, Coleman, Nolan, Runnels, Taylor, Tom Green3 hr
Apr 17, 12:46 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton59 min
Apr 17, 12:58 AM CDTAreal Flood AdvisorySJTCallahan, Haskell, Shackelford, Throckmorton3 hr
Apr 17, 1:18 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher, Sutton, Tom Green3 hr
Apr 17, 2:16 AM CDTRiver Flood WarningSJTShackelford, Throckmorton3 days
Apr 17, 2:33 AM CDTFlash Flood WarningSJTColeman, Concho, Runnels3 hr
Apr 17, 3:46 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr
Apr 17, 4:32 AM CDTFlash Flood WarningSJTBrown, Coleman4 hr
Apr 17, 4:39 AM CDTSpecial Weather StatementSJTMcCulloch66 min
Apr 17, 4:44 AM CDTSpecial Weather StatementSJTKimble61 min
Apr 17, 5:19 AM CDTSpecial Weather StatementSJTMcCulloch, San Saba41 min
Apr 17, 5:22 AM CDTSpecial Weather StatementSJTKimble38 min
Apr 17, 5:36 AM CDTSpecial Weather StatementSJTSan Saba39 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.